Hail, Rock
- When
- June 24, 1:57 PM CST to 1:58 PM CST
- Where
- Rock County, 2.12 mi ESE of Kanaranzi
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.570, -96.060
Leaves stripped from trees.
A weak shortwave following a large scale trough earlier in the day provided enough lift to break a weak cap, and sparked an isolated hail-producing storm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A weak shortwave following a large scale trough earlier in the day provided enough lift to break a weak cap, and sparked an isolated hail-producing storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 11:49 AM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1249 PM CDT Mon Jun 24 2019 .SHORT TERM...(Today and Tonight) Issued at 330 AM CDT Mon Jun 24 2019 The slow moving, persistent upper level low pressure will finally shift east of the area today. We will still see some small chances for showers as it exits, but coverage will be much less than the past couple of days. As the wave shifts east weak upper level ridging will move through with a weak upper level jet/trough shifting into central SD. This should allow for two areas of showers to possibly develop. One will be roughly along and east of the Buffalo Ridge in southwest MN on the back edge of the upper level wave and the other will be in central SD just ahead of the next incoming jet max. The current forecast soundings do indicate deep mixing with unidirectional winds from the surface to about 200 mb. CAPE values will be minimal, generally 800 J/kg or less, so even thunder should be pretty sparse. The only affect of any slightly stronger updrafts would likely be wind gusts around 40 mph or so. While this activity will be mostly diurnally driven, the wave moving across ND may help to keep some spotty activity through the overnight hours with just a small shot if mid level moisture and very weak instability. With the deeper mixing winds may end up a bit breezier today with about 20 knots near the top of the mixed layer, so maybe some gusts about 20 to 25 mph this afternoon. With more sunshine and a good mixing westerly wind highs will climb into the 80s west of Interstate 29 and into the mid 70s in parts of southwest MN and northwest IA which will still be struggling with residual cloud cover. Winds will diminish shortly before sunset and lead to a pleasant Tuesday morning. Morning temperatures should start out in the 50s in most locations. .LONG TERM...(Tuesday through Sunday) Issued at 330 AM CDT Mon Jun 24 2019 By Tuesday heights will rise with warm low to mid level temperatures. This should lead towards mostly sunny and mild day. Decent mixing again on Tuesday with some gusts around 25 mph likely during the day, especially along and north of Interstate 90. Temperatures will rise to 80 to 85 in most locations. Tuesday night into Wednesday morning a weak upper level wave will ride across the Western High Plains into North Dakota. This will bring an increase in low and mid level southwest flow which may spark a few showers or thunderstorms. Right now it appears as though ti will be very dry so mainly looking at the EML to do the work. This should keep activity scattered at best and with only marginal confidence will just have a small 20 pop in the mid James Valley. Wednesday into Wednesday night a stronger and slightly farther south wave will bring an increased chance for showers and thunderstorms. The better chances will be on Wednesday night. Instability would likely support a severe weather threat but at this time the shear looks like it will not support longer updrafts. Once this wave passes on Thursday morning upper level ridging strengthens and the chances for rain and thunderstorms diminishes. This should help usher in much warmer conditions along with humidity. Highs Thursday into Sunday likely 85 to 95 in most locations. Lows should be 65 to 75. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1248 PM CDT Mon Jun 24 2019 Most locations will see quiet weather today, with mostly clear skies and breezy west winds gusting 20 to 25 kt through. Isolated showers and thunderstorms will develop north and east of KFSD, but coverage will be minimal. Brief gusty winds and rain will be the main threats with these storms. A few showers remain possible overnight, but most places again will remain dry with only high- level cloud cover. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...VandenBoogart
Hazardous Weather Outlook National Weather Service Sioux Falls SD 338 AM CDT Mon Jun 24 2019 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-250845- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 338 AM CDT Mon Jun 24 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms will be possible in central South Dakota and southwest Minnesota late this afternoon and evening. A few of the thunderstorms could produce wind gusts to 40 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very warm conditions are expected Wednesday through the weekend with afternoon heat indices of 90 to 100 expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
150 PM CDT MON JUN 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL ROCK RAPIDS 43.43N 96.17W
06/24/2019 M1.00 INCH LYON IA TRAINED SPOTTER
A FEW QUARTER-SIZED HAILSTONES WITH VERY
LITTLE WIND.
&&
LVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
244 PM CDT MON JUN 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 5 E LETCHER 43.91N 98.03W
06/24/2019 E0.25 INCH SANBORN SD TRAINED SPOTTER
PEA-SIZED HAIL WITH ESTIMATED 10 MPH WIND
GUSTS.
&&
LVThe Sioux Falls radar (KFSD), 54 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
2 hail. Local standard time, as filed.
Leaves stripped from trees.
Heavy damage to crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837527, 837552.